Federal regulators are warning consumers about the potential link between side effects of Belviq and cancer, raising questions about whether any benefits provided by the weight loss drug could possibly justify a risk of cancer.
In a drug safety communication issued on January 14, the FDA warns that clinical trial data has shown a link between use of the diet drug Belviq and an increased cancer risk.
The regulatory agency says it is not ready to declare that Belviq caused the cancer cases seen in the data, but indicates that it is continuing to evaluate the clinical trial results. The FDA also did not identify any specific type of cancer linked to Belviq or Belviq XR.
Belviq (lorcaserin) was approved by the FDA in 2012, as a prescription weight-loss drug. It is manufactured and sold by Eisai, Inc., which promotes twice daily Belviq or once-daily Belviq XR for individuals trying to lose weight and keep it off. The medication is designed to produce feelings of being full, but the manufacturer acknowledges that the precise way Belviq works is not fully understood.
When it was first introduced, the FDA allowed Eisai to start promoting the drug, but required the manufacturer to conduct a randomized, double-blind, placebo-controlled clinical trial in order to determine if there were any heart side effects from Belviq.
According to findings of the study, which involved 12,000 subjects monitored over a period of five years, researchers identified an increased risk of cancer among Belviq users, when compared to those who received a placebo.
“At this time, the cause of the cancer is uncertain, and we cannot conclude that lorcaserin contributes to the cancer risk,” the FDA notes. “However, we wanted to make the public aware of this potential risk. We are continuing to evaluate the clinical trial results and will communicate our final conclusions and recommendations when we have completed our review.”
The agency advises health care professionals to consider whether the benefits of taking Belviq justify the risk, before prescribing the weight-loss drug, raising speculation that the agency may require a Belviq recall after the data is more fully reviewed. Patients are also being advised to talk to their health care professional about the potential increased Belviq cancer risk if they have concerns about whether to continue taking the medication.
Doctors and patients are being urged to report any potential Belviq cancer side effects, or other problems associated with the weight loss drug, by submitting adverse event reports through the FDA’s MedWatch program.